Nebraska, 2026

Drought in Nebraska, March 17 to 31, 2026

March 17 to 31, 2026 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3).

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Following a six-month respite (since early-September 2025) with no worse than Moderate Drought (D1) assigned to any portion of this 24-county South Central Nebraska area by the U.S. Drought Monitor (USDM), unfortunately March 2026 brought a steadily worsening drought situation back into the spotlight as much of the area not only spiraled into Severe Drought (D2), but also Extreme Drought (D3). This marked the first D3 within the area in 10 months (since May 2025) and marked the highest areal coverage of D3 in at least 2.5 years (since Sept. 2023). These rapid degradations not only stemmed from an incredibly dry March, but also from the inevitable consequence of cumulative dryness that had been building for six months...as October 2025-March 2026 ranked among the Top-4 driest October-March periods on record across most of the area (see below for more detailed precipitation info). Breaking down the significant changes in county-level USDM drought categories during March, the month opened with the vast majority of the 24-county domain assigned either D1 (mainly counties along/north of Interstate 80) or Abnormally Dry/D0 (most places south of I-80). Only a small sliver of the area (around 2 percent of it) was void of all drought categories whatsoever...mainly southeast Thayer County. As March unfolded, degradation came swiftly, with portions of several counties designated D2 on the very first USDM issuance of the month, and a steadily expanding introduction of D3 arriving just a few weeks later. As a result, the end-of-March categorical breakdown stood as follows (in order of drought severity): 1) roughly 52% of South Central Nebraska featured D3 (most prevalent within counties along/north of I-80)...2) approximately 32% of real estate contained D1...3) around 15% of the area was in D1 (almost entirely within southern-most counties along the Kansas border)...4) the remaining sliver of the area (far southern Thayer/Nuckolls counties) was allotted D0.

Turning to the dire precipitation details, and starting with the longer-term dryness (including a pronounced lack of snow) that defined Oct. 2025-March 2026, this six-month stretch registered among the Top-4 driest on record across South Central Nebraska. More specifically, based on a mix of observations from over 100 NWS and NeRAIN/CoCoRaHS observers along with some radar estimation, the majority of the 30-county area (roughly 80% of it) measured merely between 1.65-4.45...only 25-67% of normal. The highest concentration of amounts 2-or-less focused within primarily far northern and western counties, particularly: Dawson, Gosper, Furnas, Valley, Greeley, Buffalo. Citing six-month totals from just a few longtime NWS Cooperative Observer sites, the Canaday Power Plant (near Lexington) incredibly registered just 0.87 (17% of normal...driest on record), Arcadia 2W reported only 1.29 (21% of normal...driest on record) and Elwood 8S tallied just 1.36 (25% of normal...driest on record). At the Tri Cities airports, October-March ranked between the 2nd-4th driest on record, with totals ranging from 1.69 (Kearney) to 2.68 (Hastings). The only part of the area where precipitation amounts were even remotely close to normal (but still below it)...with at least 5...focused within portions of Thayer and Nuckolls counties. Drilling down to March itself, while October-February were dry enough, March truly brought things to a whole other level. In fact, the majority of South Central Nebraska measured somewhere between a paltry trace and 0.27 (essentially zero to 20% of normal). In fact, around 96% of the 24-county area observed LESS THAN ONE-FOURTH NORMAL March precipitation. Among the very driest of the dry, the following NWS stations were just a few of several that received a paltry trace for the month: Cambridge, Elwood 8S, Beaver City and Orleans 2W. In the Tri Cities, the airports registered just 0.12-0.14. Even the wettest parts of the domain were still significantly below normal, including totals of 0.63 at Hebron, 0.36 in St. Paul, and 0.35 at Belgrade. Needless to say, the significant dryness that spanned the end of 2025 into the start of 2026 set the stage for not only a rough start to the 2026 agricultural growing season in South Central Nebraska (meager soil moisture profiles) but also sparked an above-average early-spring wildfire threat. In addition to several smaller fires across the 24-county area, portions of southwestern Dawson County were ravaged by the massive Cottonwood Fire that ignited on March 12th in far southeastern Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 16, 11:23 PM CST, 37 minutes earlier. Its key messages:

  • One more cold night (lows in the teens)...then warming up with record high temperatures possible later in the week (see climate section).
  • There is a low chance (20-30%) for light rain/snow on Tuesday, mainly north and east of Grand Island. Dry weather forecast the remainder of the period.
  • A modest cooldown possible late next weekend (with highs falling into the 50s & 60s), but still near to above normal area-wide.
  • Fire weather conditions continue to be the main weather concern over the course of the next week and a Red Flag Warning and Fire Weather Watch are in effect for parts of the local area Tuesday.
Area forecast discussion, Mar 16, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1223 AM CDT Tue Mar 17 2026

.KEY MESSAGES...

- One more cold night (lows in the teens)...then warming up
  with record high temperatures possible later in the week (see
  climate section).

- There is a low chance (20-30%) for light rain/snow on Tuesday,
  mainly north and east of Grand Island. Dry weather forecast
  the remainder of the period.

- A modest cooldown possible late next weekend (with highs
  falling into the 50s & 60s), but still near to above normal
  area-wide.

- Fire weather conditions continue to be the main weather
  concern over the course of the next week and a Red Flag
  Warning and Fire Weather Watch are in effect for parts of the
  local area Tuesday.

&&

.DISCUSSION...
Issued at 204 PM CDT Mon Mar 16 2026

A chilly March afternoon across the region today as despite
mostly sunny skies, a cold airmass lingered behind yesterdays
cold front. Gusty north winds have also not helped out wind
chills, with wind gusts of 30 to 35 MPH being observed across
the region this afternoon. Given the gusty winds and dry
airmass, elevated fire weather concerns remain mainly southwest
of a line from Kearney to Hebron, with current RH values in the
range of 20 to 25 percent at several locations.

Expect winds to diminish fairly rapidly this evening as they
shift and become more southerly overnight, in response to an
approaching trough from the northwest. All signs point to this
front being mostly dry for the local area, with only the
smallest chances (15-25%) for a light rain/snow shower
northeast of the Tri-cities Tuesday. Despite the increased
clouds...temperatures will still climb significantly across the
region tomorrow as a warm front crosses from the west. This will
likely lead to a sharp gradient in temperatures across the
area, with enough warming to justify fire weather headlines for
areas primarily west of Highway 281 earlier today.

Behind this system, expect further warming through the rest of
the week as high pressure builds aloft and temperatures climb
into the 80s for the middle/latter portion of the week.
Thankfully, with high pressure aloft, the pressure gradient near
the surface appears on the weaker side, so very strong winds are
not anticipated. That said, with dry fuels, low RH values and
warm temperatures, would not be surprised if additional fire
weather headlines will be needed later this week.

After a 3 day period of near/record warmth, expect a glancing
blow from a cold front to our north to help knock down
temperatures closer to climo for Sunday and Monday, along with
the potential for some gusty winds (40+ mph) next Sunday. At
this point, no precipitation is expected locally with this front
and ensembles look fairly bleak, precipitation wise, through at
least day 10.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1219 AM CDT Tue Mar 17 2026

For KGRI/KEAR Airports:

High confidence (95%) VFR conditions through the period. Cloud
cover will increase into Tuesday morning, but cloud bases should
remain above 6-8kft.

South winds increase after sunrise, and will turn more westerly
through the afternoon hours. Lighter west-northwesterly winds
continue into Tuesday night, and a period of LLWS is possible
after around 03Z.

&&

.FIRE WEATHER...
Issued at 204 PM CDT Mon Mar 16 2026

Near-critical fire weather conditions are expected this afternoon
across areas generally southwest of a line from Kearney to
Hebron, Nebraska...due to the combination of gusty north winds (up
to 35 MPH) and low relative humidity values (as low as 25 percent).

There will be a large spread in temperatures on Tuesday, but western
areas could see temps reach the 70s and humidity dip below 20
percent. At the same time, a surge of stronger westerly wind
could result in near-critical conditions west of Highway 281,
with critical conditions expected across portions of Dawson and
Gosper counties.

Wednesday through Saturday will be unseasonably warm. Winds do not
look overly strong for most of this timeframe, but with near
record warmth and low relative humidity values, expect to see at
least elevated to near-critical fire weather concerns each
afternoon.

&&

.CLIMATE...
Issued at 204 PM CDT Mon Mar 16 2026

As temperatures climb into the 80s later this week, a few record
warm temperatures could be in jeopardy across the local area.

Thursday March 19          Forecast High     Record Max/Year
Hastings                        79               84 (1921)
Grand Island                    80               86 (1921)

Friday March 20            Forecast High     Record Max/Year
Hastings                        84               82 (1939)
Grand Island                    84               84 (1921)

Saturday March 21          Forecast High     Record Max/Year
Hastings                        84               87 (1910)
Grand Island                    82               83 (1988)

In addition, record warm minimum temperatures will also be
possible Friday and Saturday.

Friday March 20            Forecast Low    Record Warm Min/Year
Hastings                        48               46 (2011)
Grand Island                    47               50 (1921)

Saturday March 21          Forecast Low    Record Warm Min/Year
Hastings                        49               47 (2012)
Grand Island                    48               54 (1911)

Temperature records for Hastings date back to 1907 and they
date back to 1895 for Grand Island.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from noon CDT today through this evening
     for NEZ039-046-061-073-074-082>084.
     Red Flag Warning from noon today to 9 PM CDT this evening for
     NEZ060-072.
KS...Fire Weather Watch from noon CDT today through this evening
     for KSZ005-017.

&&

DISCUSSION...Rossi
AVIATION...Mangels
FIRE WEATHER...Rossi
CLIMATE...Rossi
Hazardous weather outlook, Mar 16, 5:47 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
647 PM CDT Mon Mar 16 2026

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
647 PM CDT Mon Mar 16 2026

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Near-critical to critical fire weather conditions are expected
across much of the local area Tuesday afternoon, with the worst
conditions expected generally west of Highway 281. A Red Flag
Warning is in effect for Dawson and Gosper counties from noon
until 9 PM CDT Tuesday, where the most critical conditions are
anticipated.

Additional fire weather concerns can be expected at times through
the end of the week as temperatures climb well above normal and
dry weather is expected to persist.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Polk

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, York

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Kearney

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Harlan

When
March 17, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1331297, 1331298, 1331299, 1331301, 1331302, 1331303.